Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 32, NWS Indianapolis, IN

May 27, 2010Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2010, 2:00 PM EDT for Decatur County, Indiana. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2010, 2:00 PM EDT (18:00 UTC)
Expired
May 27, 2010, 2:15 PM EDT
In force
15 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:05 PM EDTTSTM WND DMG5 S Greensburg, INMANY TREE BRANCHES OVER ONE FOOT IN DIAMETER DOWN. ACCOMPANIED BY EXTREMELY HEAVY RAIN WHICH QUICKLY INUNDATED FIELDS AND 0.50 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KIND 271800
SVRIND
INC031-271815-
/O.NEW.KIND.SV.W.0032.100527T1800Z-100527T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EDT THU MAY 27 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DECATUR COUNTY IN CENTRAL INDIANA...

* UNTIL 215 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF GREENSBURG...OR 12 MILES WEST OF BATESVILLE...AND
  MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLHOUSEN AROUND 210 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3926 8533 3917 8550 3929 8553 3934 8542
TIME...MOT...LOC 1800Z 351DEG 15KT 3926 8543
WIND...HAIL 60MPH 1.00IN

$$

PUMA
2 follow-up statements
592 
WWUS53 KIND 271805
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EDT THU MAY 27 2010

INC031-271815-
/O.CON.KIND.SV.W.0032.000000T0000Z-100527T1815Z/
DECATUR-
205 PM EDT THU MAY 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DECATUR COUNTY UNTIL 215 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF GREENSBURG...OR 10 MILES WEST OF BATESVILLE...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLHOUSEN AROUND 215 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3919 8547 3929 8547 3931 8539 3926 8533
TIME...MOT...LOC 1806Z 333DEG 12KT 3926 8540
WIND...HAIL 60MPH 1.00IN

$$

PUMA
858 
WWUS53 KIND 271820 RRA
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT THU MAY 27 2010

INC031-271830-
/O.EXP.KIND.SV.W.0032.000000T0000Z-100527T1815Z/
DECATUR-
220 PM EDT THU MAY 27 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3919 8547 3929 8547 3931 8539 3926 8533
TIME...MOT...LOC 1805Z 333DEG 12KT 3926 8540

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:25 PM EDT, 35 minutes earlier.

Area forecast discussion, May 27, 1:25 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EDT THU MAY 27 2010

.UPDATE...
UPDATED SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM.

&&

.SYNOPSIS...EARLY THIS AFTERNOON A WEAK TROUGH OF LOW PRESSURE
EXTENDED FROM SOUTHERN OHIO...ACROSS PARTS OF SOUTHERN CENTRAL
INDIANA AND ACROSS ILLINOIS TO NEAR SAINT LOUIS. STRONG AND COOLER
HIGH PRESSURE WAS FOUND ACROSS THE UPPER MIDWEST...SAGGING SOUTHEAST.
TOWERING CUMULUS WAS FOUND BY LOOKING OUT THE WINDOW AND ON VISIBLE
SATELLITE IMAGES. RADAR SHOWED SOME TSRA DEVELOPMENT MAINLY ALONG
AND SOUTH OF INTERSTATE-70 ON EACH SIDE OF CENTRAL INDIANA. DEW
POINT TEMPERATURES WERE STILL IN THE MOIST UPPER 60S.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...

RADAR TRENDS SHOW CONVECTIVE DEVELOPMENT AND THIS IS EXPECTED TO
CONTINUE THIS AFTERNOON AND EXPAND. WILL CONTINUE TO CARRY HIGH
CHANCE POPS ACROSS MUCH OF THE FORECAST AREA THROUGH 00Z AS
PLENTIFUL CAPE EXISTS...2K-3+K ACCORDING TO THE SPC SURFACE BASED
CAPE ANALYSIS.

WATER VAPOR LOOP SHOWS A MID LEVEL DRY SLOT OVER
WISCONSIN...NORTHERN ILLINOIS AND IOWA SAGGING SOUTHEAST. THIS
FEATURE SHOULD BE FULLY THROUGH OUR FORECAST AREA BY 01Z-03Z BASED
UPON ITS CURRENT SPEED PROPAGATION. THIS ALONG WITH THE LOSS OF
DAYTIME HEATING SHOULD BRING AN END TO ANY THUNDERSTORMS BY MID
EVENING ACROSS CENTRAL INDIANA. WL ATTEMPT FOR A DRY FORECAST AFTER
00Z PERHAPS EVERY EXPECT THE FAR SOUTHERN COUNTIES WHERE THE DRY
SLOT MAY NOT REACH UNTIL AFTER THE PREVIOUSLY MENTIONED 01Z TO
03Z.

FORECAST SOUNDINGS AND TIME HEIGHT SECTIONS SHOW MUCH DRYER AIR
BUILDING ACROSS THE FORECAST AREA OVERNIGHT AS UPWARD VERTICAL
MOTION IS LOST. THUS EXPECT SKIES TO BECOME MOSTLY CLEAR. GIVEN OUR
EXPECTED DEW POINT TEMPERATURES...ONGOING FORECAST LOW TEMPERATURES
LOOK PRETTY GOOD AND WILL MAKE ONLY MINOR ADJUSTMENTS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...

STRONG RIDGE WILL BUILD ACROSS THE GREAT LAKES AND CENTRAL INDIANA
ON FRIDAY THROUGH SUNDAY. TIME HEIGHTS SHOW A DRY COLUMN WITH
SUBSIDENCE. CU RULE THROUGH THE WEEKEND SHOWS ONLY SLIGHTLY NEGATIVE
VALUES AND FORECAST SOUNDINGS REVEAL VERY DRY DEW POINTS IN THE
COLUMN...THUS LITTLE TO ONLY SOME SCT CU WILL BE EXPECTED ON FRIDAY
AND SATURDAY. GIVEN THIS...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS
ARE EXPECTED ON FRIDAY THROUGH SUNDAY.

H8 TEMPS START OUT NEAR 12C-13C ON FRIDAY AND RISE TOWARD 14C-15C BY
SUNDAY. ALONG WITH THIS THE SURFACE FLOW GRADUALLY CHANGES OVER THE
WEEKEND FROM NORTH TO NORTHEAST TO MORE SOUTHEAST. THUS WILL
PROJECTS SLOWLY WARMING HIGH AND LOW TEMPERATURES AS THE WEEKEND
PROGRESSES.

GIVEN THE H8 TEMPS ON FRIDAY WILL LEAN COOLER THAN MAVMOS ON
FRIDAY/S HIGHS. WILL TREND HIGH TEMPERATURES SLIGHTLY WARMER ON
SATURDAY AS H8 TEMPS SLIGHTLY RISE AND RETURN FLOW BEGINS. WILL
STICK CLOSE TO MAVMOS TEMPS ON LOWS ON FRIDAY NIGHT AND SATURDAY
NIGHT AS THEY APPEAR ON THE MARK.

BY SUNDAY AFTERNOON AND NIGHT SOUTHERLY FLOW IS IN FULL SWING AND
MOISTURE BEGINS TO RETURN. FORECAST SOUNDINGS ONCE AGAIN REVEAL THAT
SOME INSTABILITY WILL PRESENT DURING THE AFTERNOON AND EVENING
HOURS. FURTHERMORE GFS INDICATES A WEAK SHORT WAVE APPROACHING
ASSOCIATED WITH MONDAY/S SYSTEM. THUS THUNDERSTORMS CHANCES SUNDAY
AFTERNOON AND NIGHT SEEM VALID.

WILL LEAN WARMER THAN MEXMOS ON SUNDAY/S HIGHS AS SOUTHERLY FLOW OF
WARM AIR IS ONGOING AND AGAIN WARMER ON LOWS AS ANY CLOUD COVER
ASSOCIATED WITH THE APPROACHING SYSTEM SHOULD HELP TO KEEP
TEMPERATURES FROM FALLING MUCH.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

BEST DYNAMIC NEXT WEEK APPEAR TO PUSH THROUGH ON MONDAY AHEAD OF A
WEAK UPPER TROUGH AS THE PERSISTENT RIDGE OF THE PAST WEEK BEGINS TO
MOVE OFF TO THE EAST. GIVEN THIS FORCING AND THE MODEL AGREEMENT OF
A WARM AND HUMID AIR MASS IN PLACE...RAIN ON MONDAY LOOKS LIKE OUR
NEXT BEST CHANCE FOR WIDESPREAD RAINFALL ACROSS CENTRAL INDIANA. FOR
NOW WILL CONTINUE THE CHANCE POPS. GIVEN THE INCREASED CLOUDS AND
POSSIBLE RAIN ON MONDAY AND TRENDED LOWER THAN MEXMOS FOR
HIGHS...BUT WARMER ON LOWS.

GFS AND ECMWF AGREE ON DRYER AIR WORKING INTO CENTRAL INDIANA ON
TUESDAY AND WEDNESDAY IN THE WAKE OF THE COLD FRONT. SURFACE FLOW
LOOKS TO BECOME NORTHEAST...THUS TEMPERATURES FOR THE MIDDLE PART OF
NEXT WEEK ARE EXPECTED TO COOL OFF SOME.

ANOTHER LOW PRESSURES SYSTEM LOOKS TO APPROACH INDIANA ON
THURSDAY...DRAGGING A WARM FRONT BACK NORTH ACROSS THE STATE. THIS
WILL ONCE AGAIN BRING CHANCES FOR SHOWERS AND STORMS TO CENTRAL
INDIANA.

&&

.AVIATION.../DISCUSSION FOR 271800Z TAF ISSUANCE/...

OUTSIDE OF ANY TSRA...EXPECT VFR CONDITIONS THROUGH THE PERIOD.

EXPECT BROKEN CU TO DEVELOP IN MOIST UNSTABLE ATMOSPHERE TODAY.
WITH THE INSTABILITY...SCATTERED CONVECTION WILL DEVELOP. AT THE
MOMENT DO NOT BELIEVE CONVECTION WILL BE WELL ORGANIZED WITH ONLY
WEAK SUPPORT ALOFT AND LACK OF A STRONG SURFACE FEATURE. THUS WILL
ONLY GO WITH CB MENTION IN THE TAFS. WILL WATCH AND SEE IF BETTER
DETAIL CAN BE ADDED BY ISSUANCE TIME THOUGH. NO MAJOR WINDSHIFTS
EXPECTED SO WILL CONTINUE WITH NORTH OR NORTHWEST WINDS.

DRIER AIR WILL WORK INTO THE AREA THIS EVENING AND OVERNIGHT. THIS
COMBINED WITH WINDS REMAINING AT LEAST AROUND 5KT OVERNIGHT SHOULD
KEEP FOG FROM FORMING. WILL CONTINUE TO LEAVE OUT OF TAFS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....PUMA
AVIATION...50
Hazardous weather outlook, May 27, 4:13 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 AM EDT THU MAY 27 2010

INZ028-035-043-044-051-060-067-280915-
WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
413 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY DURING THE
HEAT OF THE AFTERNOON...AND WILL END BY EARLY EVENING. SEVERE
WEATHER IS NOT EXPECTED BUT ANY STORMS THAT DO FORM WILL BE
CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

A FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NEXT WEEK.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER ANY THUNDERSTORM CAN
PRODUCE DANGEROUS LIGHTNING.

A FLOOD WARNING WILL REMAIN IN EFFECT AS LATE AS FRIDAY FOR PORTIONS
OF THE WABASH RIVER. SEE LATEST FLOOD STATEMENTS OR FLOOD WARNINGS
FOR MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-036>042-045>049-052>057-061>065-068>072-280915-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
413 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...ESPECIALLY DURING THE
HEAT OF THE AFTERNOON...AND WILL END THIS EVENING. SEVERE WEATHER
IS NOT EXPECTED BUT ANY STORMS THAT DO FORM WILL BE CAPABLE OF
PRODUCING DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NEXT WEEK.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER ANY THUNDERSTORM CAN
PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:44 PM EDTSpecial Weather StatementINDBoone46 min
May 27, 1:49 PM EDTSevere Thunderstorm WarningINDGreene, Owen26 min
May 27, 2:38 PM EDTSevere Thunderstorm WarningINDBartholomew, Jennings22 min
May 27, 2:49 PM EDTSevere Thunderstorm WarningINDBrown26 min
May 27, 4:28 PM EDTFlash Flood WarningINDBartholomew, Johnson, Shelby3 hr
May 27, 7:35 PM EDTSpecial Weather StatementINDMartin40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.